Hail, Stanly
- When
- May 12, 1:00 PM EST
- Where
- Stanly County, Albemarle
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.370, -80.220
In addition to penny size hail, a 16 to 18 inch diameter tree limb fell onto a house.
A weak surface wave developed along a pre-frontal trough that triggered pulse severe during max daytime heating.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A weak surface wave developed along a pre-frontal trough that triggered pulse severe during max daytime heating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 12, 12:29 PM EST, 31 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 129 PM EDT SAT MAY 12 2007 .SYNOPSIS... A SURFACE TROUGH OF LOW PRESSURE WILL LINGER OVER CENTRAL NORTH CAROLINA THIS AFTERNOON... WHILE A COLD FRONT WILL MOVE SOUTH THROUGH THE STATE EARLY SUNDAY. HIGH PRESSURE WILL THEN BUILD INTO THE REGION SUNDAY THROUGH MONDAY. && .NEAR TERM /THROUGH TONIGHT/... POPS WILL REMAIN LIKELY OVER CENTRAL NC FOR THIS AFTERNOON AND EVENING. UPPER AIR ANALYSIS THIS MORNING SHOWS A TROUGH OVER THE AREA FROM THE SURFACE TO MID LEVELS WITH P-WATER OF ONE AND ONE THIRD INCH EXPECTED TO INCREASE TO OVER ONE AND ONE HALF INCH. THE AIRMASS REMAINS UNSTABLE ABOVE 850 MB AND ONCE HEATING TAKES SURFACE TEMPERATURES INTO THE 80S IN AREAS NOT SHELTERED BY RESIDUAL CLOUDS AND SHOWERS AS IN MOST OF THE WESTERN CWA...WE SHOULD SEE CONVECTION BEGIN TO FIRE MID AFTERNOON. CAPES IN THE 2000 TO 3000 J/KG AND INCREASING DIVERGENCE IN THE FLOW ALOFT SHOULD YIELD VIGOROUS CONVECTION WITH POTENTIAL OF LOCALLY HEAVY RAIN AND INTENSE LIGHTNING. THE WIND PROFILE SHOWS FAIRLY WEAK SHEAR AND WET BULB ZERO IS ABOVE 11K FT. THIS LIMITS THE LARGE HAIL THREAT AND STORM STRUCTURE. BUT MULTICELL CLUSTERS ARE POSSIBLE WITH ISOLATED HIGHER INTENSITY IN MERGERS OR INTERSECTING OUTFLOW. MAX TEMPERATURES HAVE BEEN LEFT IN THE LOWER TO MID 80S BUT AREAS HAVING HAD OVER ONE INCH OF RAIN IN SCATTERED CONVECTION THIS MORNING ARE LIKELY TO SEE MAX READINGS A FEW DEGREES SHORT OF LOWER 80S. -RFG && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... MUCH DRIER AIR WILL ADVECT INTO CENTRAL NC COURTESY OF A STRONG SURFACE HIGH THAT WILL BE CENTERED OVER THE GREAT LAKES. AFTER PLENTY OF MORNING CLOUDINESS... THE SKIES ARE EXPECTED TO BECOME MOSTLY SUNNY DURING THE AFTERNOON. WINDS WILL INCREASE FROM THE NORTHEAST TO BETWEEN 10-20 MPH. HIGHS SHOULD REACH ONLY INTO THE MID TO UPPER 70S... EXCEPT LOWER 70S NORTH. && .LONG TERM /MONDAY THROUGH FRIDAY/... SURFACE HIGH PRESSURE IS FORECAST TO BUILD DIRECTLY OVERHEAD BY 12Z MONDAY... THEN SLOWLY SHIFT TO OUR SE BY TUESDAY. THIS PATTERN FAVORS CHILLY MORNINGS BOTH MONDAY AND TUESDAY... WITH LOWS IN THE 40S. MONDAY HIGHS WILL REMAIN MILD (75-82). THE RETURN WSW FLOW SHOULD BOOST HIGHS AOB 80 ALL AREAS BY TUESDAY. ANOTHER COLD FRONT WILL APPROACH AND MOVE ACROSS THE AREA ON WEDNESDAY THROUGH EARLY THURSDAY. LATEST GFS INDICATES A QUICKER FRONT WOULD BE WELL EAST OF AREA BY THURSDAY. SOME MINOR ADJUSTMENTS WILL BE MADE TO THURSDAY... TO INDICATE SILENT 20 POP THURSDAY AND LESS CLOUD COVER. DRY FRIDAY. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... CONVECTIVE INITIATION IS BEGINNING ACROSS CENTRAL NC THIS AFTERNOON WITH THE COMBINATION OF A WARM UNSTABLE AIRMASS...A WEAK SFC TROUGH...AND AN UPPER LEVEL DISTURBANCE. VERY DIFFICULT TO DETERMINE EXACT TIMING OF CONVECTION AT ANY ONE AIRPORT. THEREFORE...TAFS WILL REFLECT SHRA AND VCTS WITH TEMPORARY REDUCTIONS TO MVFR VISIBILITIES AND CEILINGS. AS TIMING OF THUNDER BECOMES MORE APPARENT AT INDIVIDUAL AIRPORTS...WILL AMEND TO REFLECT THE BEST TIMING. CONVECTION SHOULD BEGIN TO DIMINISH OVER THE AREA BY THIS EVENING AS DAYTIME HEATING IS LOST. CLOUDS GENERALLY GO SCATTERED OVERNIGHT AS CONVECTIVE DEBRIS CLOUDS SLOWLY CLEAR OUT. WILL HAVE TO WATCH FOR FOG...ESPECIALLY AT KRWI AND KFAY SINCE DRIER AIR WILL NOT WORK INTO THESE AREAS UNTIL AFTER SUNRISE. WILL MENTION MVFR FOG FOR THE TIME BEING. COLD FRONT PUSHES THROUGH THE AREA ON SUNDAY MORNING WITH WINDS BECOMING GUSTY OUT OF THE NORTH UP TO 20KT IN THE 13-16Z TIME FRAME. MUCH DRIER AIR FILTERS IN BEHIND THE FRONT...BRINGING AN END TO ANY CEILING CONCERNS. AVIATION OUTLOOK...VFR CONDITIONS THROUGH TUESDAY. ANOTHER COLD FRONT APPROACHING WEDNESDAY AND THURSDAY BRINGING A CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS. POTENTIAL FOR MVFR CONDITIONS IN SHOWERS AND THUNDERSTORMS. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...RFG NEAR TERM...RFG SHORT TERM...BADGETT LONG TERM...RA AVIATION...JFB
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 1115 AM EDT SAT MAY 12 2007 NCZ007>011-021>028-038>043-073>078-083>086-088-089-131515- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1115 AM EDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY OVER CENTRAL NORTH CAROLINA THIS AFTERNOON WITH THE TYPICAL ASSOCIATED DANGERS OF FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL...AND SUDDEN GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MORE THUNDERSTORMS ARE EXPECTED OVER CENTRAL NORTH CAROLINA MAINLY LATE WEDNESDAY AND WEDNESDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING TO HELP MONITOR LOCALLY INTENSE THUNDERSTORMS. RFG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 129 PM EDT SAT MAY 12 2007 NCZ008>011-023>026-039>041-073>075-083-121830- ALAMANCE-ANSON-CHATHAM-DURHAM-FRANKLIN-GRANVILLE-HALIFAX-MONTGOMERY- MOORE-ORANGE-RANDOLPH-STANLY-VANCE-WAKE-WARREN- 129 PM EDT SAT MAY 12 2007 A BROAD BAND OF WIDELY SCATTERED THUNDERSTORMS STRETCHING ACROSS CENTRAL NORTH CAROLINA FROM NEAR LAKE GASTON SOUTHWEST THROUGH DURHAM AND CHAPEL HILL INTO THE UWHARRIE MOUNTAINS AROUND TROY AND ALBEMARLE WILL CONTINUE TO DEVELOP AND MOVE SLOWLY SOUTHEAST THIS AFTERNOON. THUNDERSTORMS WILL BECOME MORE NUMEROUS AND A FEW MAY PRODUCE FREQUENT INTENSE CLOUD TO GROUND LIGHTNING. ADDITIONALLY... SMALL HAIL...LOCALLY HEAVY RAINFALL...AND GUSTY WINDS UP TO 40 MPH ARE POSSIBLE. THROUGH 230 PM...THE GREATEST CONCENTRATION OF THUNDERSTORMS IS LIKELY TO BE IN STANLY...MONTGOMERY...AND NORTHWEST MOORE COUNTIES. IF THREATENING CONDITIONS APPROACH TAKE COVER. REMEMBER...IF YOU ARE OUTDOORS AND CAN HEAR THUNDER YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RFG
The Raleigh/Durham radar (KRAX), 160 km away, was scanning. The volume nearest the first event began at 18:01 UTC.
7 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.
In addition to penny size hail, a 16 to 18 inch diameter tree limb fell onto a house.
Trees down on at least two houses in Albemarle.
Trees down blocking Fork Creek Mill Road.
Flooding of several roads along HWY 52 South of Albemarle.
Fort Creek has came out of its banks, resulting in flooding of Riverside Bridge and surrounding areas.
Reported on East Lyon Station Rd.
Reported near the intersection of HWY 15 and Sanders Rd.
Reported on HWY 701 just southeast of Clinton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23400, 23401, 23402, 23403, 23404, 23405, 23406, 23407, 23408, 23409, 23410.